MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since electrodes were placed in locations in the patient's brain different than planned with the brainlab navigation device involved, despite according to the surgeon: - the results of the surgery were still in accordance with expectation.- there were no negative effects to the patient, and there was no prolong of the surgery/anesthesia due to this issue.- there are no remedial actions necessary, done or planned for this patient due to this issue.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviations of the actual positions of the electrodes from the planned positions is a suboptimal patient registration for navigation, that was apparently not detected by the user with the necessary verification of navigation accuracy.Further contributing factors: - the navigation ir camera was placed outside the recommended distance to the reference array (placed too close).- one of the hospital's reference array for navigation has a bent pin, that might contribute to a deviation.It cannot be excluded that this reference array was used at this surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a implantation of 8 seeg electrodes (to treat epilepsy) into the patient's brain, has been performed with the aid of the virtual display of the brainlab navigation version 2.1.1.Pre-operative ct scans (ct and ct angio) were acquired 4 days before the surgery, to use with navigation.Trajectories for the electrodes were planned on the pre-op ct scans and mri scans before the surgery with the brainlab iplan planning sw.During the procedure the surgeon: - positioned the patient in a prone orientation in a (non-brainlab) head holder.- performed the initial patient registration on the pre-op ct with surface matching to match the virtual display of the navigation to the current patient anatomy.- draped the patient, verified the accuracy of the registration and determined the result as very good.- created the burr holes, and placed the 8 electrodes with aid of navigation.A post-op ct scan was performed, and the surgeon determined that the electrode locations differed by ca.3mm to ca.6mm from the intended target locations.According to the surgeon: - the results of the surgery were still in accordance with expectation.- there were no negative effects to the patient, and there was no prolong of the surgery/anesthesia due to this issue.- there are no remedial actions necessary, done or planned for this patient due to this issue.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key6348659
Report Number8043933-2017-00006
Device Sequence Number10900704
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22214A
Device Catalogue Number71093
Device Lot NumberSW V. 2.1.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2017
Initial Report FDA Received Date02/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;